Alabama, 2023Drought in Alabama, December 26 to 31, 2023
December 26 to 31, 2023 · NWS BMX · 1 event in 1 county or zone
Abnormally dry weather across southwest Central Alabama through autumn continued into December. Although some rainfall in November lowered Marengo County from Severe (D2) to Moderate (D1) drought, drier conditions in much of December contributed to the drought severity increasing again to D2 by late month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather across southwest Central Alabama through autumn continued into December. Although some rainfall in November lowered Marengo County from Severe (D2) to Moderate (D1) drought, drier conditions in much of December contributed to the drought severity increasing again to D2 by late month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 25, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 25, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1054 PM CST Mon Dec 25 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(Tonight through Tuesday)
Issued at 1031 PM CST MON DEC 25 2023
Some drizzle/showers were still falling over far east Alabama
near a stalled out low level boundary. This activity will likely
continue for a few more hours. Elsewhere skies were mostly cloudy
with temperatures in the lower 60s along and south of I-85 and
50s north of I-85. A secondary cold front was located over eastern
Mississippi. Temperatures west of the front where in the 40s.
This front will continue to slowly migrate eastward overnight.
Due to the elevated levels of moisture east of the cold front,
fog has developed in a few locations with visibilities below 1
mile. The fog is not widespread enough at this time for any
advisory. Low clouds will linger for much of the day Tuesday, with
some clearing west of I-65 in the afternoon.
58/rose
Previous short-term discussion:
(This afternoon through Tuesday)
Issued at 1245 PM CST MON DEC 25 2023
The dominant weather feature across the nation on this Christmas
Day is a large sprawling upper low over Western Kansas at midday
today while shortwave ridging was over the Southeast Atlantic
Coast to our east and over Southwest California well to the west.
On the surface chart, a cold front extended from Lake Superior
southward paralleling the Mississippi River to the west into
South-Central Louisiana. A coastal low was moving east across the
Western Florida Panhandle while high pressure continued to
influence New England and the Mid Atlantic while a more expansive
area of high pressure encompassed much of the Intermountain West
and High Plains Regions. Low clouds were mover the area with
showers generally near and east of the Interstate 65 corridor.
This afternoon.
A negatively-tilted trough aloft will continue to move further
northeast of the area this afternoon and evening while the
sprawling upper low remains over the Central Plains. Surface low
pressure will move northeast from Northern Arkansas into the
Southern Ohio River Valley for the remainder of the daylight hours
while the coastal low continues to pass to our southeast across
the Florida Panhandle.
While the heavier rainfall has lifted further northeast in
response to dynamical forcing aloft, sufficient residual moisture
in the low to mid levels along with steep lapse rates will
continue to favor some shower development across the central and
eastern counties for the remainder of the afternoon. I have
adjusted PoPs accordingly, holding onto them longer and continuing
with lower PoPs a bit further west to account for potential
lighter activity. Low clouds will stubbornly persist for the rest
of the afternoon with southwest winds 7-14 mph and breezy at times
through mid-afternoon followed by speeds from 5-10 mph due to a
relaxing pressure gradient. Highs will range from the low 60s far
east to readings around 70 far south.
Christmas Night.
The upper low will continue to spin over the Central Plains
overnight while the surface low moves closer beneath this feature
and becomes occluded. A cold front will move east across the area
through evening, moving into Georgia after midnight while surface
high pressure gradually builds into the area from the southwest.
Low stratus will persist over the area overnight with a few
residual showers remaining possible across the east, becoming more
confined closer to the Georgia State Line after midnight. As
cooler air moves in from the west, moist ground conditions from
today's widespread rain will keep moisture levels high with the
result being at least patchy fog across the eastern and central
counties with areas of fog possible across the far east. Winds
will become west to northwest overnight with speeds decreasing
into the 3-5 mph range. Low temperatures will range from around 40
far northwest to the mid 50s far southeast.
Tuesday.
The sprawling upper low crawls east, becoming located over the
Kansas City, MO area by mid afternoon while elongated surface high
pressure builds further northeast into the area from the
southwest.
Mostly cloudy skies with some fog east in the morning will begin
to give way to partly cloudy skies west through the afternoon
hours. A few light showers will be possible early far east,
followed by a return to dry conditions areawide. Winds will be
from the northwest at 4-8 mph. Highs will range from the mid 50s
far northwest to the upper 60s far southeast.
05
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 130 PM CST MON DEC 25 2023
Deep west-southwest flow will remain in place over Central Alabama
Tuesday night as the large upper-level low moves east across the
Midwest eventually evolving into a sharp positively tilted trough
over the Ohio and Tennessee Valleys by Thursday bringing large
height falls to the region and advecting another surge of cold,
continental air from the north. It will be chilly during the day
on Thursday and Friday as most locations stay in the 40s for
highs. A layer of low-level moisture could be enough to provide a
light rain/snow mix across our far north and northeastern counties
Thursday night, but surface temperatures will stay a few degrees
above freezing with precip ending by Friday morning as
temperatures fall to the freezing mark. The trough will move over
the Western Atlantic on Saturday becoming absorbed into another
upper-level trough moving southeast towards New England from
Quebec. Flow will become more zonal across the Southeast this
weekend with dry air encompassing much of the region as another
northern stream trough rotates southeastward across the Upper
Midwest.
86/Martin
&&
.AVIATION...
(06Z TAFS)
Issued at 1031 PM CST MON DEC 25 2023
A wide range of flight conds across Alabama this evening. Cigs are
arnd 4000 feet agl west of I-65 with MVFR cigs east of I-65. Cloud
cover should be the dominate flight hazard overnight and cigs will
likely become IFR at all TAF sites by 09Z. The IFR conds will remain
thru 18Z, then become MVFR after 18Z. VFR conds expected along
and west of I-65 by 00Z.
NOTE: AMD NOT SKED at ASN due to AWOS upgrade.
58/rose
&&
.FIRE WEATHER...
Rain will diminish across the east this evening. 20ft winds have
decreased back down to around 5 to 8 kts and will take on more of
a westerly heading by late this afternoon as a cold front passes
across the area. Min RH on Tuesday will range from 50 percent in
the west to 70 percent in the east. 20ft winds become
northwesterly tomorrow at 3 to 5 kts as high pressure builds into
the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 49 60 34 58 / 20 10 10 0
Anniston 52 63 39 61 / 30 10 10 0
Birmingham 49 58 37 58 / 10 10 10 0
Tuscaloosa 46 58 35 61 / 10 10 0 0
Calera 49 59 37 60 / 10 10 0 0
Auburn 54 64 44 59 / 40 10 0 0
Montgomery 52 63 41 61 / 20 10 0 0
Troy 53 64 42 62 / 30 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...58/rose
LONG TERM....86
AVIATION...58/rose
Hazardous weather outlook, Dec 25, 4:27 AM CST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
427 AM CST Mon Dec 25 2023
ALZ011>015-017>050-261330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
427 AM CST Mon Dec 25 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Marengo
- When
- December 26, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought severity increased to severe (D2) in late December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, December 26, 2023$20,000 · 1 event
- High Surf in Hawaii, December 26 to 29, 20238 events
- Heavy Snow in Alaska, December 26, 20233 events
- Waterspouts in Gulf of Mexico, December 26, 20232 events
- Dense Fog in California, December 26, 20232 events
- Flooding in North Carolina, December 26 to 27, 2023$3,000 · 2 events
- High Wind in Oregon, December 26 to 27, 202368 kt wind · 2 events
- Flood in North Dakota, December 26 to 29, 20231 event
- High Wind in California, December 26 to 27, 202356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146287.